GPA and statins

I have GPA which affected both my lungs and kidneys but is now in remission and my lungs are fine and kidneys have recovered most of their normal function. My blood results are regularly good except that I have slightly raised cholesterol levels and doctors have suggested I go onto statins because there is evidence that patients with kidney disease who have raised cholesterol levels and take statins have improved outcomes. On the face of it taking statins seems like the best thing to do. On the other hand statins can have side effects which might add to the side effects of immune-supressant medication (azathioprine) which I regularly take and the effects of the illness itself - fatigue etc. Also it seems clear that the medical authorities have recently moved the goalposts with regard to statins, they have become cheaper and (probably not a coincidence) the threshold for what is considered high cholesterol has been lowered.

Has anyone else had experience of being recommended or taking statins for GPA or any other form of vasculitis?

6 Replies

  • Hi - I have GPA which has affected my kidneys. I take statins daily and have not experienced any side effects. They do their job so don't be too worried. Hope all goes well.

  • Thanks that's useful to know

  • Hi. I had that dilemma myself and decided against having statins for a long time. However my cholesterol levels continued to rise so after 4 years I gave in. I have been on Atrovastin now, once a week, for about 18 months and whilst they do have side effects, nausea and heartburn for the first couple of days are the biggest nuisance for me. Other than that have not had anything that outweights the benefits for me. Hope this info helps you make your personal decision. All the best 😄

  • I have a vasculitis that affects my muscles - my cholesterol wasn't that high but medics insisted I needed a statin. I took half the dose for 10 days and was almost in a wheelchair. I stopped them and discussed it with the cardiologist who said fine and you don't need to try another your risk is low anyway.

    I cut carbs drastically - and have lost nearly 40lbs in weight over 2 years despite being on prednisolone and my cholesterol is now in normal range - it would be lower but I have an exceptionally high HDL (which is good)

    The most effective dietary change to reduce cholesterol is a low carb Mediterranean diet. However, statins do something else besides reducing cholesterol - they haven't identified what that is yet. It could be that that helps renal function.

    Only trying taking the statins will show if you tolerate them well - but personally I would have a very low threshold for statin side effects to say "No more..."

  • I had to stop taking simvastatin few years ago as my CK levels which show muscle damage was slightly raised. I started on Atrovastatin a few weeks ago as my cholesterol was becoming increasingly raised. However again my CK levels are raised so have had to stop. I did feel achy on them and had nausea but nothing else. I would recommend you make sure your GP is checking your CK levels I don't believe this is done routinely. Best wisheso

  • Thanks for all your replies. Spoke to my consultants again about this and they were unanimous that I should go onto statins if possible since I had some kidney involvement from GPA and any kidney disease increases risk of heart attack and stroke which - they seem sure - is mitigated by statins.

You may also like...